Tenecteplase for ST-elevation myocardial infarction in a patient treated with drotrecogin alfa (activated) for severe sepsis: a case report

Login or register to view PDF.

Pages

Twelve hours after starting DrotAA, the patient was noted to have ST-elevations on the cardiac monitor and the ECG demonstrated 2-3 mm ST-segment elevations in the inferolateral leads (Figure 1A). The troponin I level was elevated to 98.89 Îěg/L. Immediate primary percutaneous coronary intervention was not available atthe hospital, so tenecteplase (TNK; 40 mg intravenous bolus) was administered followed by intravenous heparin titrated by a nomogram to maintain a PTT of 60-80 seconds for a total of 4 hours. The DrotAA infusion was stopped 4 hours before initiating TNK because of the theoretical risk of increased bleeding by combining it with TNK. Similarly, other than aspirin, no other antiplatelet agents were used. There was acceptable resolution of the ST-segment elevation by 1.5 hours post TNK administration (Figure 1B, C). The DrotAA infusion was restarted 8 hours post TNK treatment for a total of 96 hours. An echocardiogram obtained 24 hours after the event demonstrated severe global hypokinesis of the left ventricle with an ejection fraction (EF) of 20-25% and reduced right ventricular function.

In the 24 hours following TNK, the patient's blood pressure improved and he no longer required norepinephrine and vasopressin. His blood cultures grew Streptococcus pneumoniae sensitive to cefotaxime and azithromycin. On day 5 of admission, the patient was extubated and transferred out of the ICU. Cardiac catheterization was performed (Figure 2) and demonstrated insignificant irregularities of the right coronary artery and a normal left anterior descending artery. There was an irregularity in the left circumflex artery that could have been the remnants of the culprit lesion. The EF was 45% with akinesis of a segment of the posterolateral and inferior wall. The patient was subsequently discharged home on day 12 after admission.

Discussion
Myocardial dysfunction is a common complication in patients with severe sepsis with approximately 50% of patients having impairment of ventricular systolic function. The mechanism for the dysfunction is via incompletely characterized depressant mediators [4]. The relationship between elevated cardiac troponin levels and a diagnosis of myocardial infarction due to thrombosis is uncertain in the ICU setting. Ammann et al. [5] revealed that more than 70% of ICU patients with elevated cardiac troponin levels did not have flow-limiting coronary artery disease as indicated by stress echocardiography or by findings at autopsy.

The significance of the ST-segment elevation in patients with sepsis is also questioned. Several published reports indicate that acute ST-segment elevations can occur in sepsis with non-significant coronary artery disease [6]. Therefore the ECG changes should be considered in relation to the clinical data at presentation, rather than interpreted as a single diagnostic finding. Assessment for symptoms of ischemia in intubated patients is limited, but recognizing myocardial infarction in these patients is important as it may contribute to increased morbidity and mortality [7]. Certain medications used uniquely in ICU settings may also contribute to ischemic events. Holmes et al. [8] found an increase in cardiac arrests in ICU patients on doses of vasopressin greater than 0.05 U/minute.
 

Pages

References
  1. Rangel-Frausto MS, Pittet D, Costigan M, Hwang T, Davis CS, Wenzel RP: The natural history of the systemic inflammatory response syndrome (SIRS): a prospective study. JAMA 1995, 273:117-123.
  2. Bernard GR, Vincent J, Laterre P, LaRosa SP, Dhainaut JF, Lopez-Rodriguez A, Steingrub JS, Garber GE, Helterbrand JD, Ely EW, Fisher C: Efficacy and safety of recombinant Activated Protein C for severe sepsis. N Engl J Med 2001, 344:699-709.
  3. Wiedermann CJ, Kaneider NC: A meta-analysis of controlled trials of recombinant human activated protein C therapy in patients with sepsis. BMC Emerg Med 2005, 5:7.
  4. Krishnagopalan S, Kumar A, Parrillo JE, Kumar A: Myocardial dysfunction in the patient with sepsis. Curr Opin Crit Care 2002, 8:376-388.
  5. Ammann P, Maggiorini M, Bertel O, Haenseler E, Joller-Jemelka HI, Oechslin E, Minder EI, Rickli H, Fehr T: Troponin as risk factor for mortality in critically ill patients without acute coronary syndromes. J Am Coll Cardiol 2003, 41:2004-2009.
  6. Terradellas JB, Bellot JF, Saris AB, Gil CL, Torrallardona AT, Garriga JR: Acute and transient ST segment elevation during bacterial shock in seven patients without apparent heart disease. Chest 1982, 81:444-448.
  7. Relos RP, Hasinoff IK, Beilman GJ: Moderately elevated serum troponin concentrations are associated with increased morbidity and mortality rates in surgical intensive care unit patients. Crit Care Med 2003, 31:2598-2603.
  8. Holmes CL, Walley KR, Chittock DR, Lehman T, Russell JA: The effects of vasopressin on hemodynamics and renal function in severe septic shock: a case series. Intensive Care Med 2001, 27:1416-1421.
  9. Hashimoto M, Yamashita T, Oiwa K, Watanabe S, Giddings JC, Yamamoto J: Enhancement of endogenous plasminogen activator- induced thrombolysis by argatroban and APC and its control by TAFI, measured in an arterial thrombolysis model in vivo using rat mesenteric arterioles. Thromb Haemost 2002, 87:110-113.
  10. Sakamoto T, Ogawa H, Yasue H, Oda Y, Kitajima S, Tsumoto K, Mizokami H: Prevention of arterial reocclusion after thrombolysis with activated protein C: Comparison with heparin in a canine model of coronary artery thrombosis. Circulation 1994, 90:427-432.
  11. Sakamoto T, Ogawa H, Takazoe K, Yoshimura M, Shimomura H, Moriyama Y, Arai H, Okajima K: Effect of activated protein C on plasma plasminogen activator inhibitor activity in patients with acute myocardial infarction treated with alteplase. J Am Coll Cardiol 2003, 42:1389-1394.
  12. Prasa A, Lerman A, Rihal CS: Apical ballooning syndrome (Tako- Tsubo or stress cardiomyopathy): a mimic of acute myocardial infarction). Am Heart J 2007, 155:408-416.
  13. Geng S, Mullany D, Fraser JF: Takotsubo cardiomyopathy associated with sepsis due to Streptococcus pneumoniae pneumonia. Crit Care Resusc 2008, 10:231-234.